PDA

View Full Version : Does anyone have info on IRON infusions?



SleepyInSeattle
11-21-2011, 02:56 PM
Hi folks! I am kind of a newbie, and still trying to understand how to manage stuff. Dx'd a couple months ago with Lupus, Sjogren's and APS. Knew for years I had pretty bad Raynaud's in my toes, and increasingly in my fingers.

I am not horribly sick and of course feel very lucky and would like to stay this way. Main symptoms during flares are fatigue, wicked brain fog, joint pain, night sweats, sleep disturbances, occasional mild pleurisy. Of course there's a bunch of other little stuff that comes and goes - dry mouth, S-I joint issues, tendonitis in my wrists/hands, sores on my scalp, etc. You know how it is.

Anyway - my husband's hair stylist also found out a few years ago she has Lupus and she has been getting Iron infusions...her levels were okay to begin with, but for some reason her docs thought it would help her and she says it has helped enormously. At first she had to go in every few weeks, but now she gets one massive infusion once every 6-12 months...she said it makes her horribly nauseated the day she gets it, but in general it's been a tremendous help to her.

I am always borderline anemic, so I am wondering if this might help me - but I have never heard of it before and wanted to get some feedback, if possible, from others more experienced than me. I have a Rheum follow-up tomorrow morning and will ask him, too - but I like to gather info from as many sources as I can.

Thanks in advance for your help!!!!

lizbond36
11-21-2011, 05:59 PM
hello
I had the infusion 500Mil I had the worst side effort from that I spent three hours in the ER. IV in my arm with stroids (Don't know how to spell that) I had to get other treatment but I refuse. I had the pills first and my hemogloben (I know didn't spell that right LOL) was a 6 and I was sick on the pill. Doc told me I wasn't having a bad case of efforts. So he give me the IV infusion, my body and joints was twisted your body can't bend like that. I had a hyster in Aug 3 2007. I would start on the pill first to see how your body does. I wish you luck.
Liz

Saysusie
11-23-2011, 08:20 AM
Have you been determined to have Iron Deficiency Anemia? If so, have they determined the cause of this anemia? Here is a bit of information of Iron infusions. Please let me know if you need anything further.
Iron in injectable form is most commonly given in the muscles, rather than the veins. The preservative-free form can be given in the veins, but this is usuallyreserved for cases where an intramuscular injection are not possible or when large amountsof iron need to be replaced very quickly. Iron injections are given for severe iron deficiencyand the infusion does increase blood iron levels immediately. Iron injections are not advisable in thosewho are allergic to it, in all anemias except iron deficiency anemia, and in acute kidneyinfections. Iron injections may not be advisable in liver disease, rheumatoid arthritisand inflammatory conditions (note, the words "may not"). This does not mean that it is not used in some of these cases, because (as in your case) it is.
The most serious side effect from iron injection is anaphylaxis, a severe immediateallergic reaction that can result in death. Other side effects that can occur during orfollowing iron injection include: extremely low blood pressure, flushing, headache, muscleand joint pain, dizziness, nausea, rashes, pain and inflammation at the injection site,fever and chills. Other rare serious effects also have been reported. They include blurred vision, chest pain or pressure, irregular heartbeat, seizures and severe headache.

Generally, iron given either by injection or orally will result in improvement of irondeficiency anemia in 2-3 weeks. Depending on the severity of the anemia, it can takeseveral months for body iron stores to return to normal.
If you don't have side effects from the injection, you should be fine to go to work thenext day. Since iron injections can have serious side effects, they should only be givenwhen necessary and by a physician in the hospital or office setting where anaphylaxis can betreated if it occurs.

I hope that this was helpful to you
Peace and Blessings
Namaste
Saysusie